Vincristine toxicity with co-administration of fluconazole during induction therapy for pediatric acute lymphoblastic leukemia

    loading  Checking for direct PDF access through Ovid

Abstract

Background

Antifungal prophylaxis is recommended for patients with acute lymphoblastic leukemia (ALL) during high-risk periods such as induction; however, increased vincristine toxicities have been reported with the co-administration of triazole antifungals. We sought to determine whether vincristine-associated toxicities are higher among children with ALL concurrently given fluconazole prophylaxis compared to no prophylaxis.

Procedure

Using a retrospective cohort design, we reviewed records of pediatric patients treated for newly diagnosed ALL from 2003 to 2013. Patients were classified by fluconazole exposure during induction. The development of vincristine-associated toxicity and vincristine dose adjustment were the primary outcomes evaluated. The adjusted risk difference (RD) for vincristine-related toxicity associated with triazole exposure was determined.

Results

We identified 197 patients meeting inclusion criteria for evaluation, 160 (81%) of whom received fluconazole prophylaxis. Among patients receiving fluconazole, 36/160 (22%) developed vincristine toxicity compared to 7/37 (19%) among those not receiving prophylaxis (RD: 3%, 95% confidence interval [CI] −11 to 18%). Adjusting for patient age and race, no statistically significant increased risk for vincristine-associated toxicity with fluconazole exposure was observed (RD 5%, 95% CI −8 to 17%). An increased risk for vincristine-associated toxicity was independently associated with age 10 years or older (RD 19%, 95% CI 4–34%).

Conclusion

Co-administration of fluconazole during induction therapy for pediatric ALL does not significantly increase the risk for vincristine-associated toxicities; however, patients 10 years or older are at an increased risk for toxicity independent of fluconazole exposure. Prophylaxis with fluconazole during induction therapy for pediatric ALL, if warranted, appears to be a safe clinical practice.

Related Topics

    loading  Loading Related Articles